Iowa, 2021

Tornadoes and Damaging Winds in Iowa, July 14, 2021

July 14, 2021 · NWS ARX · 4 events in 2 counties and zones

Two tornadoes skipped across portions of northeast Iowa during the late afternoon of July 14th. The first tornado impacted areas between Rockford (Floyd County) and Rudd (Floyd County) and to the east before dissipating northwest of Charles City (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$335,000
Crop damage
$16,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two tornadoes skipped across portions of northeast Iowa during the late afternoon of July 14th. The first tornado impacted areas between Rockford (Floyd County) and Rudd (Floyd County) and to the east before dissipating northwest of Charles City (Floyd County). The most extensive damage occurred to a hog containment building near the end of its path. This tornado was rated an EF-1. The second tornado caused damage in Oelwein (Fayette County) and locations southwest of the city. This tornado ripped an air handler unit off a restaurant and caused damage at the high school football stadium. This tornado was rated an EF-0. The Governor of Iowa issued a disaster proclamation that included Fayette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 14, 5:20 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 14, 5:20 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
620 AM CDT Wed Jul 14 2021

.SHORT TERM...(Today and tonight)
Issued at 331 AM CDT Wed Jul 14 2021

...Severe Weather Likely from Late This Morning into This
Evening...

At 3 AM, watching a developing mesoscale convective complex
across South Dakota and Nebraska. CAMS continue to show that this
system will move east toward the area this morning. There is still
some uncertainty on how the cold pool will develop. Some models
suggest that this will develop west of Interstate 35 and others
have it developing over our area. This will impact how widespread
the severe weather will be west of Mississippi River. As this
occurs, the 0-3 km shear quickly ramps up from 10 to 20 knots to
45 to 55 knots. The CAMS are in general agreement that a squall
line will move through the area. The HRRR has even been generating
bow echos along this line as it approaches the Mississippi River
and moves into western Wisconsin. This goes along with the 14.00z
SPC HREF which rapidly increases its probabilities of 30 knots or
greater to 50 to 70 percent. There was even a small area of up to
a 10 percent of 50 knots or more just south of Interstate 90. As a
result, would not be surprised to see wind gusts in the excess of
70 mph. This line will move east into southeast Minnesota and
northeast Iowa between 10 AM and 1 PM and exits the area between
3 PM and 6 PM. The primary severe weather threat with this line
will be damaging winds. Some power outages will be possible.

Typically, a line like this would eliminate the chances of another
round of convection later in the day because of the stabilizing
effects of its cold pool. However, in this case, there is still a
reservoir of 1500 to 2500 J/kg 0-1 km ML CAPES just south of the
forecast area. As the cold front and another shortwave trough
approaches the area this evening, the NAM, ECMWF, and some CAMS
bring this instability north into our area. The NAM brings this
instability as far north as Interstate 94 and ECMWF brings it as
far north as the Interstate 90 corridor. Meanwhile, the GFS only
has this instability getting as far south as our southern tier of
counties in northeast Iowa and southwest Wisconsin. As a result,
there is still plenty of uncertainty on how this second system
will evolve. Several CAMS develop another round of showers and
storms primarily south of Interstate 94 this evening. With 0-6 km
shear of 40 to 50 knots, there will be ample shear for the
development of supercell thunderstorms. As a result, there could
be another round of damaging winds and this time it could include
large hail and other severe weather.

While there is good agreement in the deep shear, there is much
uncertainty on the amount of 0-1 km bulk shear and helicity which
will be available. The NAM has a much stronger surface low along
the cold front. This results in helicities of 300 to 600 m2s2 and
shear of 35 to 50 knots along and south of Interstate 90. The main
question is whether this surface low is being convectively
induced. Meanwhile, the GFS has 20-30 knot 0-1 km bulk shear and
100-200 m2s2 helicities across the far south. As a result,
tornadoes still look like a possibility this evening.

With precipitable water values in the 2 to 2.25 inch range, warm
cloud layer depths up to 4 km, and moderate to strong moisture
transport into the region through this evening, these storms will
be capable of producing torrential downpours. If flooding was
going to occur, it would likely not occur until this evening when
the corfidi vectors suggest that some training could occur. There
was even some consideration of a Flash Flood Watch. However, with
uncertainty on how this second round of convection will play out,
it was decided that it would be probably better to wait a bit
longer and see where the boundaries lay out after today's squall
line.

.LONG TERM...(Thursday through Tuesday)
Issued at 331 AM CDT Wed Jul 14 2021

From Thursday into Friday, the cold front will move slowly
southeast away from the area. The NAM develops a stronger surface
low along this front, so it is the slowest at moving the showers
and storms out of northeast Iowa and southwest Wisconsin.
Meanwhile, the other have weaker waves along this front and as a
result they move the showers and storms faster away from the area.

Early next week, the western ridge builds north into the Canadian
Prairies and northeast toward the Upper Mississippi River Valley.
Like the past couple of days, the hottest temperatures look to
stay west of the forecast area. With that said, high temperatures
will still range from the mid-80s to lower 90s. Low temperatures
will range from the mid-60s to lower 70s. Beyond this time period,
CPC has a slight risk of excessive heat from July 21 through July
27. This means there is at least a 20 percent chance for the
maximum temperatures to exceed the 85th climatological percentile.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 620 AM CDT Wed Jul 14 2021

A squall line will move east through the area from this late
morning into the afternoon. Damaging winds will be the main threat
with this line of storms. This line will move through KRST around
14.16z and KLSE around 14.18z. Went with wind gusts up to 40 knots
for KRST and up to 45 knots for KLSE. Considered going 50 knots or
stronger for KLSE since the cold pool should be well established
by the time it moves through the area.

Another round of severe storms will be possible this evening,
especially along and south of Interstate 90. Damaging winds, large
hail, heavy rainfall, and isolated tornadoes will be possible.
These storms may impact KRST between 14.22 and 15.01z and KLSE
between 14.23z and 15.03z.

Ceilings will become MVFR after round 1 of convection and then
become IFR after 15.07z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
Hazardous weather outlook, Jul 14, 3:32 AM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
432 AM CDT Wed Jul 14 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
432 AM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

A squall line will move east through the area late this morning
into the afternoon. Damaging winds will be the main threat with
this line of storms. Wind gusts could exceed 70 mph in some
places along and east of the Mississippi River. Some power outages
will be possible.

Another round of severe storms will be possible this evening,
especially along and south of Interstate 90. Damaging winds, large
hail, torrential rainfall, and isolated tornadoes will be
possible. Localized flash flooding will also be possible if heavy
rain repeats over the same areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will linger into Thursday afternoon, mainly
in northeast Iowa and southwest Wisconsin. Severe weather appears
unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from late this morning through
this evening. Only venture outside to report if it is safe to do
so.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/Kurz

In the hours before

Special weather statement, Jul 14, 4:43 AM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
543 AM CDT Wed Jul 14 2021

IAZ029-141145-
Fayette-
543 AM CDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY...

At 541 AM CDT, a strong thunderstorm was located near Oelwein, moving
northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Oelwein around 545 AM CDT.
  Maynard around 555 AM CDT.
  Fayette around 610 AM CDT.
  Arlington around 620 AM CDT.
  Elgin around 640 AM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9208 4277 9208 4296 9161 4264 9161
TIME...MOT...LOC 1041Z 243DEG 20KT 4272 9196

JSB
Special weather statement, Jul 14, 5:23 AM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service La Crosse WI
623 AM CDT Wed Jul 14 2021

IAZ029-141230-
Fayette-
623 AM CDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY...

At 622 AM CDT, a strong thunderstorm was located over Maynard, or 8
miles northeast of Oelwein, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Fayette around 635 AM CDT.
  Arlington around 650 AM CDT.
  Elgin around 725 AM CDT.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9190 4279 9202 4302 9162 4264 9161
TIME...MOT...LOC 1122Z 238DEG 13KT 4278 9183

JSB
Special weather statement, Jul 14, 5:55 AM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
655 AM CDT Wed Jul 14 2021

IAZ010-011-029-030-141300-
Clayton-Winneshiek-Fayette-Allamakee-
655 AM CDT Wed Jul 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF
NORTHEAST IOWA EARLY THIS MORNING...

At 654 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near West Union to near Edgewood.
Movement was northeast at 15 mph.

These storms will be near...
  Clermont around 720 AM CDT.
  Ossian around 725 AM CDT.
  Postville around 750 AM CDT.
  Guttenberg and Garnavillo around 800 AM CDT.

LAT...LON 4305 9195 4339 9152 4306 9117 4298 9116
      4296 9114 4291 9114 4288 9110 4283 9110
      4283 9108 4276 9106 4275 9107 4274 9105
      4274 9104 4272 9102 4264 9122 4264 9152
TIME...MOT...LOC 1154Z 230DEG 13KT 4303 9185 4266 9145

JSB
Local storm report, Jul 14, 6:08 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
708 AM CDT WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             MAYNARD                 42.77N 91.88W
07/14/2021  M1.00 INCH       FAYETTE            IA   BROADCAST MEDIA

&&
Special weather statement, Jul 14, 7:24 AM CST, 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
824 AM CDT Wed Jul 14 2021

IAZ008-009-018-019-MNZ086-087-094-095-141530-
Mitchell-Howard-Floyd-Chickasaw-Dodge-Olmsted-Mower-Fillmore-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Dodge Center, Rochester, Austin, and Preston
824 AM CDT Wed Jul 14 2021

...Line Of Strong To Severe Storms Moving In...

A line of strong to potentially severe storms will move eastward
across the area this morning. Wind gusts of 40 to 50 mph are
expected, but could go higher. Torrential downpours will also
occur.

If you are in the path of these storms, be ready to seek indoor
shelter. Also be prepared for possible warnings.

Rieck

The radar

The Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
July 14, 8:21 AM CST
Where
Floyd County, Marble Rock
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.970, -92.870

Several large branches were knocked down near Marble Rock from strong thunderstorm winds.

Tornado, Floyd

When
July 14, 4:34 PM CST to 5:02 PM CST
Where
Floyd County, 3.01 mi SW of Rudd to 2.15 mi NNE of Floyd Crossing
Rating
EF1
Path length
12.02 mi
Path width
60 yd
Property damage
$60,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
43.095, -92.966

An EF1 tornado developed between Rudd and Rockford and moved east before dissipating northwest of Charles City. The roof of a home near Rockford sustained some damage. Near the end of the path, a hog confinement building was heavily damaged, trees were downed and windows blown out of a house. Otherwise, the damage was limited to crops.

Thunderstorm Wind, Floyd

When
July 14, 5:08 PM CST
Where
Floyd County, 1.84 mi ESE of Floyd
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.123, -92.735

An estimated 75 mph wind gust occurred in Floyd.

Tornado, Fayette

When
July 14, 5:44 PM CST to 5:53 PM CST
Where
Fayette County, 3.17 mi SSE of Oelwein Muni Arpt to 0.79 mi SSW of Oelwein
Rating
EF0
Path length
2.97 mi
Path width
30 yd
Property damage
$275,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.640, -91.949

An EF0 tornado developed southwest of Oelwein and moved northeast into the city before dissipating. The tornado damaged the ticket booth, fencing and ripped metal siding off of stands at the high school football field. The tornado also blew out the sides of a greenhouse, tipped over the FFA's chicken coop and lifted but did not remove the roof on the main portion of the high school. At a restaurant, an air handler unit was ripped off and windows broken. Some crop and tree damage was noted southwest of the city as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976330, 971583, 971699, 971584.